Journals / Akdeniz Tıp Dergisi / 2026 / Cilt: 12 Sayı: 1

Cardiovascular Collapse Case Resulting from the Interaction Between Verapamil and Colchicine at Therapeutic Doses

Terapötik Dozlardaki Verapamil ve Kolşisin Etkileşimi Sonucu Görülen Kardiyovasküler Kollaps Olgusu

Melda İşevi(ONDOKUZ MAYIS UNIVERSITY)0000-0001-5308-7662
Fatma Ulger(ONDOKUZ MAYIS UNIVERSITY)0000-0001-5366-532X
Pages
—
Publication Date
2026-04-17
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

This case highlights the clinical significance of drug-drug interactions, even at therapeutic doses, and underscores the necessity of meticulous patient monitoring.

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Drug-drug interactions are a significant concern, particularly in polypharmacy patients, as they increase mortality risk.
📊
Key Findings & Data:It is thought that verapamil-induced CYP3A4 and P-glycoprotein inhibition led to elevated colchicine serum levels and toxicity.
💡
Conclusion & Impact:This case highlights the clinical significance of drug-drug interactions, even at therapeutic doses, and underscores the necessity of meticulous patient monitoring.
🔬Design:Olgu Sunumu
📍Scope:Comprehensive Sample
⚙️Variables:İlaç-ilaç etkileşimleri · Kolşisin toksisitesi · Verapamil

Abstract

Drug-drug interactions are a significant concern, particularly in polypharmacy patients, as they increase mortality risk. This case report presents a life-threatening cardiovascular collapse resulting from the interaction of verapamil and colchicine used at therapeutic doses. The patient's clinical course was analyzed in detail, considering toxicological evaluation and the pharmacokinetic and pharmacodynamic properties of the drugs. It is thought that verapamil-induced CYP3A4 and P-glycoprotein inhibition led to elevated colchicine serum levels and toxicity. This condition posed diagnostic challenges by presenting symptoms overlapping with the cardiovascular effects of colchicine toxicity. Through effective management of the severe clinical condition caused by the drug interaction, the patient was stabilized and recovered. This case highlights the clinical significance of drug-drug interactions, even at therapeutic doses, and underscores the necessity of meticulous patient monitoring.

Özet

İlaç-ilaç etkileşimleri, özellikle polifarmasi hastalarında mortalite riskini artıran önemli bir sorundur. Bu olgu sunumunda, terapötik dozlarda kullanılan verapamil ve kolşisinin etkileşimi sonucunda yaşamı tehdit eden bir kardiyovasküler kollaps vakası bildirilmiştir. Hastanın klinik seyri; toksikolojik değerlendirme, ilaçların farmakokinetik ve farmakodinamik özellikleri göz önünde bulundurularak detaylıca analiz edilmiştir. Verapamilin CYP3A4 ve p-glikoprotein inhibisyonu nedeniyle kolşisin serum düzeylerinde artış ve toksisiteye yol açtığı düşünülmektedir. Bu durum, kolşisin toksisitesinin kardiyovasküler etkileri ile örtüşen belirtiler sunarak tanıda zorluklara neden olmuştur. İlaç etkileşimlerinin neden olduğu ağır klinik tablonun etkin yönetimi ile hasta stabil hale getirilmiş ve iyileşme sağlanmıştır. Bu vaka, terapötik dozlarda dahi ilaç-ilaç etkileşimlerinin klinik açıdan önemini ve dikkatli hasta takibinin gerekliliğini vurgulamaktadır.

🔖

Cite This Article

Çolak, Ö. Y., İşevi, M., Akman, T. S., Ulger, F. (2026). Cardiovascular Collapse Case Resulting from the Interaction Between Verapamil and Colchicine at Therapeutic Doses. Akdeniz Tıp Dergisi, Cilt: 12 Sayı: 1. https://doi.org/10.53394/akd.1596101

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (17)

  1. Shiels MS, Tatalovich Z, Chen Y, Haozous EA, Hartge P, Nápoles AM, Chen Y. Trends in mortality from drug poisonings, suicide, and alcohol-induced deaths in the United States from 2000 to 2017. JAMA 2020;3(9):e2016217-e.
  2. Guthrie B, Makubate B, Hernandez-Santiago V, Dreischulte T. The rising tide of polypharmacy and drug-drug interactions: population database analysis 1995-2010. BMC Med. 2015;13:74.
  3. Fahie S, Cassagnol M. Verapamil: StatPearls Publishing; 2023 [updated 06.02.2023; cited 2023 21.06].
  4. Şen S, Karahan E, Büyükulaş C, Polat YO, Üresin AY. Colchicine for cardiovascular therapy: A drug interaction perspective and a safety meta-analysis. Anatol J Cardiol. 2021 Nov;25(11):753-61.
  5. Lemma, G.L., Wang, Z., Hamman, M.A., Zaheer, N.A., Gorski, J.C. and Hall, S.D. The effect of short- and long-term administration of verapamil on the disposition of cytochrome P450 3A and P-glycoprotein substrates. Clinical Pharmacology & Therapeutics, 2006; 79: 218-30.
  6. Tröger U, Lins H, Scherrmann J-M, Wallesch C-W, Bode-Böger SM. Tetraparesis associated with colchicine is probably due to inhibition by verapamil of the P-glycoprotein efflux pump in the blood-brain barrier. BMJ. 2005;331(7517):613.
  7. Gundogmuş PD, Doğanözü E. Successful management of extended- release verapamil intoxication: A case report. E Journal of Cardiovascular Medicine. 2022;10(1):40-43. https://www.proquest.com/scholarly-journals/successful-management-extended-release-verapamil/docview/2640554512/se-2.
  8. Barrow PM, Houston PL, Wong DT. Overdose of sustained-release verapamil. BJA: Br J Anaesth. 1994;72(3):361-5.
  9. Hamann SR, Blouin RA, McAllister RG. Clinical pharmacokinetics of verapamil. Clin Pharmacokinet. 1984;9(1):26-41.
  10. Finkelstein Y, Aks SE, Hutson JR, Juurlink DN, Nguyen P, Dubnov-Raz G. Colchicine poisoning: the dark side of an ancient drug. Clin Toxicol. 2010;48(5):407-14.
  11. Sadiq N, Robinson K, Terrell J. Colchicine. StatPearls Publishing; 2023 [updated 29.05.2023; cited 2023 21.06].
  12. Niel E, Scherrmann J-M. Colchicine today. Joint Bone Spine. 2006;73(6):672-8.
  13. Mullins ME, Mullins M, Carrico EA, Horowitz BZ. Fatal cardiovascular collapse following acute colchicine ingestion. J Toxicol: Clin Toxicol. 2000;38(1):51-4.
  14. Lu X, Liu Y, Wang C, Dong J, Bai L, Zhang C. Pathogenic characteristics and treatment in 43 cases of acute colchicine poisoning. Toxicol Res. 2021;10(4):885-92.
  15. Seixas R, Lopes D, Couto M, Pereira J, Paiva J. Severe colchicine intoxication: a case report and review of literature in adults. Cureus. 2021;13(10):e19151.
  16. Terkeltaub RA, Furst DE, DiGiacinto JL, Kook KA, Davis MW. Novel evidence-based colchicine dose-reduction algorithm to predict and prevent colchicine toxicity in the presence of cytochrome P450 3A4/P-glycoprotein inhibitors. Arthritis Rheum. 2011;63(8):2226-37.
  17. Eleftheriou G, Bacis G, Fiocchi R, Sebastiano R. Colchicine-induced toxicity in a heart transplant patient with chronic renal failure. Clin Toxicol. 2008;46(9):827-30.